Drug signs and teenagersTeenagers and drugs; Symptoms of drug use in teenagers
Drug use in teenagers varies between ages 13 – 19 with younger teens less likely to use most drugs than older teens. An exception is the use of inhalants, which is seen more in younger teens, and less in older ones. More and more teens are abusing prescription drugs. Use of marijuana ("pot") has remained stable but is more common. About 15% of high school seniors have abused prescription drugs and about 32% have used marijuana in the last year.
Some signs of possible drug use include:
- Bloodshot eyes
- Persistent cough
- Pupils of eyes extremely big (dilated) or extremely small (pinpoint); nystagmus (rapid eye motion) might be a sign of PCP abuse
- Loss of appetite (occurs with amphetamine, methamphetamine, cocaine use)
- Increased appetite (with marijuana use)
- Sluggishness, listlessness, or constant sleeping (opiate drugs such as heroine, codeine; or may occur when coming down off stimulant drugs)
- Hyperactivity (as seen with "uppers" such as cocaine, methamphetamine)
- Poor school performance and increased school absenteeism
- Withdrawal from family and extracurricular activities
- Change in group of friends
- Unusual odor on breath (inhalant drugs)
- Secretive behavior
- Lying or stealing
- Slow or slurred speech (downers and depressants)
- Rapid, explosive speech (uppers)
- Unsteady gait (ataxia)
Early intervention may decrease the likelihood that drug use will continue in this population.
Early intervention may decrease drug use in teens. More information is available at http://teens.drugabuse.gov/.
Stager MM. Substance abuse. In: Kliegman RM, Behrman RE, Jenson HB, Stanton BF, eds. Nelson Textbook of Pediatrics. 19th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 108.
National Institute on Drug Abuse: Preventing drug use among children and adolescents. NIH Publication No. 04-4212(B). 1997. Revised October 2003.
Review Date: 8/12/2011
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.